High Wind, North Rocky Mountain Front
- When
- January 30, 10:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A wind gust to 61 mph was reported at Heart Butte.
Strong westerly winds aloft mixed to the ground and created high winds along the Rocky Mountain Front and over portions of North Central Montana. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong westerly winds aloft mixed to the ground and created high winds along the Rocky Mountain Front and over portions of North Central Montana. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 30, 9:33 AM MST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 933 AM MST FRI JAN 30 2009 .UPDATE... NORTHWEST FLOW ALOFT IS OVER THE AREA AND THERE IS A LOT MORE MOISTURE ALOFT ACCORDING TO SATELLITE IMAGERY THAN WAS ANTICIPATED ON THURSDAY. CONSEQUENTLY HAVE INCREASED SKY COVER FROM SUNNY TO MOSTLY CLOUDY OVER MOST OF THE FORECAST AREA. OTHERWISE FORECAST LOOKS IN GOOD SHAPE. STILL WRESTLING WITH WHETHER TO EXPAND THE HIGH WIND WARNING FARTHER EAST. STRONG WINDS OFF THE SURFACE WILL DEVELOP OVER THAT AREA TONIGHT ASSOCIATED WITH A FRONTAL PASSAGE BUT NOT SURE THERE IS A GOOD MECHANISM TO MIX THE STRONG WINDS TO THE SURFACE. AT THIS POINT WILL LEAVE HIGH WIND WARNING AS IS. BLANK && .AVIATION... UPDATED 1205Z. VFR CONDITIONS WILL GENERALLY CONTINUE OVER NORTH CENTRAL... CENTRAL...AND SOUTHWEST MONTANA FRIDAY THROUGH FRIDAY NIGHT. THE MOIST AND MODERATE NORTHWEST FLOW ALOFT WILL KEEP HIGH CLOUDS OVER THE AREA THIS MORNING...BUT MOUNTAIN SNOW WILL OBSCURE MOUNTAIN TOPS ALONG THE ROCKY MOUNTAIN FRONT. THE UPPER LEVEL RIDGE AXIS WILL MOVE INTO MONTANA THIS AFTERNOON...WHICH WILL BRING MOSTLY CLEAR SKIES TO THE AREA. BREEZY SOUTHWEST TO WEST WINDS WILL ALSO PERSIST THROUGH THE DAY FROM THE ROCKIES EASTWARD AND DOWN INTO THE HELENA VALLEY. SUSTAINED WINDS IN THESE AREAS WILL RANGE FROM 15 TO 30 KT...WHILE GUSTS WILL REACH 35 TO 45 KT. THE KBZN TERMINAL WILL REMAIN FAIRLY WELL PROTECTED FROM THE STRONG WINDS. A PACIFIC WEATHER SYSTEM WILL BRING HIGH AND MID CLOUDS TO THE AREA...AND WINDS WILL INCREASE FURTHER ACROSS THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA. GUSTS THERE WILL GENERALLY BE IN THE 40 TO 45 KT RANGE WITH GUSTS OF 45 TO 55 KT POSSIBLE ALONG THE ROCKY MOUNTAIN FRONT. THIS SYSTEM WILL ALSO BRING SNOW SHOWERS TO THE WESTERN MONTANA MOUNTAINS...GENERALLY OBSCURING MOUNTAIN TOPS. COULSTON && .PREV DISCUSSION... /ISSUED 505 AM AM MST FRI JAN 30 2009/ FRIDAY THROUGH SUNDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE SITS OVER THE WEST COAST THIS MORNING. THE AIRMASS CONTINUES TO WARM AND TEMPS TODAY WILL BE WELL ABOVE NORMALS. AT LOWER LEVELS...A SURFACE LOW PRESSURE TROF IS WELL TO THE EAST OVER MT/DAKOTA BORDER BUT A TIGHT GRADIENT REMAINS OVER THE ROCKIES. BREEZY AND GUSTY WINDS WILL STRENGTHEN DURING THE DAY AS AN UPPER LEVEL JET APPROACHES. THIS JET WILL MOVE INTO NW MT BY 00Z SAT AND CROSS THE ROCKIES INTO THE ADJACENT PLAINS BY EARLY MORNING. AN ASSOCIATED SHORTWAVE WILL FLATTEN THE RIDGE AND BRING STRONG WINDS TO THE SURFACE. A HIGH WIND WARNING IS CURRENTLY IN EFFECT FOR THE NORTHERN ROCKIES AND EASTERN GLACIER COUNTY. THE AIRMASS WILL CONTINUE TO COOL AS A PACIFIC COLDFRONT PUSHES INTO NORTH CENTRAL MONTANA SATURDAY AND INTO SOUTHWEST MONTANA BY SATURDAY EVENING. SNOW ASSOCIATED WITH THIS COLD FRONT WILL MAINLY BE ACROSS THE HIGHER ELEVATIONS AND SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED. ZELZER SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT THROUGH THIS PERIOD...SO AM FAIRLY CONFIDENT IN THE SOLUTION. WEAK DISTURBANCES IN THE MOIST NORTHWEST FLOW WILL KEEP A CHANCE OF SNOW OVER THE MOUNTAINS OF WESTERN AND SOUTHWEST MONTANA SUNDAY NIGHT INTO MONDAY NIGHT. HOWEVER...A DEEPENING SURFACE TROUGH OVER CENTRAL MONTANA WILL BRING INCREASING WESTERLY DOWNSLOPE WINDS TO THE EAST SLOPES OF THE ROCKIES...WHICH WILL PREVENT PRECIPITATION THERE. WINDS WILL HAVE LESS OF AN EFFECT OVER THE EASTERN TFX ZONES...FOR A SLIGHT CHANCE OF PRECIPITATION THERE. THE UPPER LEVEL RIDGE AXIS WILL MOVE EAST INTO MONTANA FOR TUESDAY THROUGH WEDNESDAY NIGHT...FOR A MORE WESTERLY FLOW ALOFT WITH CONTINUED GUSTY WESTERLY SURFACE WINDS. WINDS DURING THIS ENTIRE PERIOD WILL NEED TO BE MONITORED...AS THEY MAY REACH HIGH WIND CRITERIA ALONG THE ROCKY MOUNTAIN FRONT. A WEAK DISTURBANCE WILL MOVE THROUGH THE FLOW WEDNESDAY INTO WEDNESDAY NIGHT AND BRING A CHANCE OF SNOW AGAIN TO THE WESTERN MONTANA MOUNTAINS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WARMING THROUGH MOST OF THE PERIOD. TEMPERATURES WILL COOL SLIGHTLY ON WEDNESDAY WITH THE PASSAGE OF THE AFOREMENTIONED DISTURBANCE...BUT THEY WILL REMAIN ABOVE NORMAL. COULSTON THURSDAY AND FRIDAY...LATEST MODELS ARE IN FAIR AGREEMENT WITH A BROAD LOW PRESSURE TROUGH MOVING INTO THE PACIFIC NORTHWEST DURING THIS PERIOD. INCREASED PRECIPITATION CHANCES TO MATCH CLIMATOLOGY FOR FRIDAY. TEMPERATURES ARE EXPECTED TO BE ABOVE SEASONAL AVERAGES FOR MUCH OF THE CENTRAL PLAINS AHEAD OF THE TROUGH. SAUCIER && .PRELIMINARY POINT TEMPS/POPS... GTF 55 36 41 20 / 0 0 30 20 CTB 51 34 35 17 / 0 10 20 20 HLN 49 27 43 21 / 0 0 10 20 BZN 45 20 41 16 / 0 0 10 30 WEY 27 8 25 4 / 0 0 30 40 DLN 44 18 36 11 / 0 0 10 10 HVR 46 26 33 13 / 0 0 30 30 LWT 51 29 36 15 / 0 0 30 60 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 3 PM MST SATURDAY FOR MTZ009-010-048. && SHORT TERM...BLANK LONG TERM...HOENISCH AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 350 AM MST FRI JAN 30 2009 MTZ009-010-048-311100- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 350 AM MST FRI JAN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST SATURDAY. STRONG AND GUSTY WEST WINDS 30 TO 45 MPH WITH GUSTS 60 TO 70 MPH ARE EXPECTED THROUGH SATURDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HIGH WIND WARNING WILL CONTINUE THROUGH SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-011>015-044>047-049>055-311100- BEAVERHEAD-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 350 AM MST FRI JAN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
6 high wind. Local standard time, as filed.
A wind gust to 61 mph was reported at Heart Butte.
A wind gust to 58 mph was reported at the Cut Bank ASOS site.
A wund gust to 60 mph was reported at the Sweet Grass DOT site.
A wind gust to 59 mph was reported at Loma 1N.
A wind gust to 70 mph was reported at Monarch 3NNE.
A wind gust to 59 mph was reported at Harlem 13S (the Fort Belknap RAWS site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149824, 149825, 149834, 149826, 149827, 149828.